One of the relevant things each diabetic must be educated about is that this metabolic disease puts the affected individual at an eminent risk of incurring diabetic shock. Those suffering from diabetes type 1 or 2 usually collect comprehensive information regarding the health dangers associated with surplus blood sugar, but alarmingly low level of blood sugar can impact diabetics just as extremely.
Also termed as hypoglycemia or insulin shock, this life threatening situation is seen most often in those receiving insulin therapy. According to a medical journal, ‘Diabetic Medicine’ approximately fifteen percent of all patients with type 2 diabetes who receive insulin as a part of their treatment plan encounter moderate or severe degree of hypoglycemia. However, the rate of occurrence of life threatening diabetic shock is comparatively more in type 1, and not type 2 diabetics.
What Incites Diabetic Shock
There are a number of factors linked with the initiation of insulin shock. These can range from strenuous physical activity, frequently missed meals, other ailments and carelessness in using anti-diabetes drugs. This results in a significant decrease, in the level of sugar, in the system. As the brain gets deprived of an adequate supply of glucose, a series of events take place.
The adrenergic system gets into full action, which leads to the onset of typical symptoms such as that of mental confusion, sudden and excessive perspiration and neurological dysfunction. Some of the other clinical symptoms include abrupt change in mood, seizures and sometimes death too. These changes begin to emerge as soon as the blood glucose level goes lower than 70 mg/dL.
In an attempt to prevent such episodes or worsening of such a dangerous condition, keep yourself updated on the appropriate do’s and don’t’s linked with diabetic shock. This article throws light on some of the self care tips and guidelines which will elevate the blood level of sugar in a quick interval time, sans development of further complications or loss of life. Let’s get acquainted with the below given instructions.
Tips On How To Handle Diabetic Shock In an Efficient Manner
Be Quick in Identifying the Warning Signs
In a majority of cases, diabetic patients can gauge when their blood glucose level begins to drop, especially those who have previously suffered a diabetic shock. However, in case of a sudden drop, they may not be rational enough to understand that something may have gone wrong, and they are in need of immediate attention.
Some of the signs they or others can look for are cold, moist extremities (hands and fee), feeling of dizziness or lumpish and disoriented movements. Affected people must be asked if they are experiencing any vision blurriness, throbbing headache or sudden anxiety. One of the ways to quickly gauge the severity of diabetic shock is by evaluating the pulse. Rapid or abnormally weak pulse rate may be indicative of a serious situation.
Immediately Increase the Intake of Sugar
Do not waste any time in providing the diabetic individual with instant sources of sugar. Some of the sources include quick acting carbohydrates; for example, half a cup of sweetened juice or four to five small pieces of sugar candy.
Diabetics are usually advised to carry glucose tablets or gels with them, these serve the purpose of refuelling the depleted stores of sugar in a matter of ten to fifteen minutes. In most cases, the patient responds positively and further complications are averted. You must, however, not try the above step in case the patient has already lost consciousness.
Give Glucagon Injection
One of the best ways to prepare your self and your family members for such type of diabetic situation is by keeping glucagon dose as well an instruction card in the house. Your family members must know the location of the emergency I.V glucose or glucagon kit. One does not require training for administering his injection and even simple instructions given in the card are sufficient.
Do note that if the diabetic patient has fainted, or you are not certain if his or her state is because of a spike or drop in the blood sugar level, you must handle the medical scenario as being that of hypoglycemia. This is because the American Diabetes Association advises that an abnormally low level of blood glucose poses more danger within a brief span of time than an elevated level of blood sugar.
Do Call For Medical Help
If you do not notice any improvement in the condition of the patient, (even after waiting for fifteen minutes post sugar administration), you must call for medical assistance without further delay.
Photo Credit: http://www.healthcentral.com/allergy/h/anaphylactic-shock-diabetes.html